Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 208, NWS Sioux Falls, SD

July 20, 2003Brookings County, Kingsbury County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 20, 2003, 3:20 AM CDT for Brookings County, Kingsbury County, South Dakota. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2003, 3:20 AM CDT (08:20 UTC)
Expired
Jul 20, 2003, 4:15 AM CDT
In force
55 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

Counties Brookings County, SD, Kingsbury County, SD

The radar

The Sioux Falls radar (KFSD), 91 km from the middle of the area, began a volume at 08:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 1:15 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.3 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2003-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2126 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2003-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2126 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
2042 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

343 
WUUS53 KFSD 200820
SVRFSD
SDC011-077-200915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
320 AM CDT SUN JUL 20 2003

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BROOKINGS COUNTY IN EAST CENTRAL SOUTH DAKOTA
  EASTERN KINGSBURY COUNTY IN EAST CENTRAL SOUTH DAKOTA

* UNTIL 415 AM CDT

* AT 320 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 12 MILES NORTH OF BRUCE TO 4
  MILES WEST OF LAKE PRESTON...OR FROM 3 MILES NORTH OF ESTELLINE TO
  4 MILES WEST OF LAKE PRESTON...MOVING SOUTHEAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  LAKE PRESTON AROUND 325 AM CDT
  OLDHAM...ARLINGTON AROUND 335 AM CDT
  BRUCE AROUND 340 AM CDT
  WHITE...VOLGA AROUND 350 AM CDT
  BROOKINGS AROUND 400 AM CDT
  AURORA AROUND 405 AM CDT

THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4452 9652 4453 9758 4421 9738 4422 9650

$$

BOUSTEAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 9:22 PM CDT, 5 hours 58 minutes earlier.

Area forecast discussion, Jul 19, 9:22 PM CDT, 5 hours 58 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
922 PM CDT SAT JUL 19 2003

00Z SUBJECTIVE UPPER AIR ANAL INDCD 60KT H3 JET OVR THE ERN DAKOTAS.
SHRTWV ASSOCIATED WITH JET SEGMENT EXTNDD FM ERN DAKOTAS INTO CNTRL
MN WITH MID LVL COOL POCKET OF -14 C AT H5. ATMO ACROSS THE FA ONLY
REMAINED WEAKLY CAPPED WITH +11 TO +13 AT H7 FM NE TO SW. LEE TROF
WAS SEEN AT H85 FM ERN MT SWD INTO WY/CO. H85 WRMFNT EXTNDD FM SE MT
SE THRU WRN SD INTO CNTRL NEB. H85 DPS HAD INCREASED TO AROUND +20
C OVR WRN SD/NEB.

OVERALL CONVECTIVE TREND IS TOWARD WEAKENING ATTM. CONVECTION OVR MN
TIED TO SHRTWV CONTS TO DIVE SSE...BUT IS MOVING OUT OF
INSTABILITY/MOISTURE AXIS AND A CONTINUED WEAKENING TREND IS
EXPECTED. DIURNAL CONVECTION OVR CNTRL SD/NEB WL CONT TO WEAKEN
WITH LOSS OF INSOLATION.

ATTENTION THEN TURNS TO WHETHER CWA WL SEE CONVECTION TONIGHT. MOST
LIKELY SCENARIO WL BE FOR CONVECTION OVR SE MT/NW SD TO SLIDE SE
WHILE WEAKENING OVRNIGHT. WL KEEP SMALL CHC FOR TRW WRN CWA FOR
THIS...BUT WL REDUCE POPS. OTHERWISE CONVECTION OVR ERN ND/NW MN
TIED TO STRNG SHRTWV OVR SRN CANADA...WL CONT TO DIVE SE WITH LO LVL
JET DVLPMNT FM CNTRL DAKOTAS NE INTO WRN MN. WL MAINTAIN POPS OVR SW
MN FOR THIS ACTIVITY. WL REMOVE POPS FM FORECAST FOR THE REST OF
CWA.

OTHERWISE FORECAST APPEARS TO BE ON TRACK. NEW ZONES/GRIDS OUT BY 10
PM.

.FSD...NONE

BOUSTEAD
Hazardous weather outlook, Jul 19, 11:01 AM CDT, 16 hours 19 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-020>022-031-032-NEZ013-014-201200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1101 AM CDT SAT JUL 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A WEAK UPPER LEVEL DISTURBANCE WILL BRUSH BY SOUTHWEST
MINNESOTA...FAR EAST CENTRAL SOUTH DAKOTA...AND THE NORTHERN PART
OF NORTHWEST IOWA THIS AFTERNOON. THIS DISTURBANCE...COUPLED WITH
WARM AND HUMID AIR...WILL PRODUCE A CHANCE FOR AFTERNOON
THUNDERSTORMS. IF ANY THUNDERSTORMS DEVELOP...AN ISOLATED SEVERE
STORM IS POSSIBLE...WITH THE MAIN THREAT BEING LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A COOL FRONT WILL MOVE SOUTH OVER THE AREA SUNDAY. AHEAD OF THIS
FRONT WILL BE A CHANCE OF THUNDERSTORMS...STARTING IN EAST
CENTRAL SOUTH DAKOTA AND SOUTHWEST MINNESOTA TONIGHT...AND
SPREADING SOUTH OVER THE AREA SUNDAY...LINGERING IN NORTHWEST
IOWA SUNDAY EVENING. ANY OF THESE THUNDERSTORMS COULD BECOME
SEVERE...ESPECIALLY FROM SOUTHWEST MINNESOTA TO NORTHWEST IOWA ON
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3PM ACROSS SOUTHWEST
MINNESOTA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

GH

Nearby

Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.